Taiwanese Journal of Mathematics

A NOTE ON GOLDEN MEANS, NONLINEAR MATRIX EQUATIONS AND STRUCTURED DOUBLING ALGORITHMS

Chun-Yueh Chiang, Eric King-Wah Chu, and Wen-Wei Lin

Full-text: Open access

Abstract

Several beautiful formulae for the solutions of some nonlinear matrix equations were proposed by Yongdo Lim in 2007, in terms of the matrix golden means. Numerically, these formulae will not be applicable when some matrices involved are ill-conditioned. In this note, we propose to partially fill in this gap of applicability with the structured doubling algorithm, under some favourable conditions. We also discuss how some pre-processing or scaling procedures can be applied to the matrix equations, to improve their condition. More generally, we also explore the possibility of computing the matrix golden mean using structured doubling algorithms. Some numerical examples will be presented for illustrative purposes.

Article information

Source
Taiwanese J. Math., Volume 14, Number 3A (2010), 955-972.

Dates
First available in Project Euclid: 18 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1500405876

Digital Object Identifier
doi:10.11650/twjm/1500405876

Mathematical Reviews number (MathSciNet)
MR2667726

Zentralblatt MATH identifier
1226.65032

Subjects
Primary: 15A24: Matrix equations and identities 65F99: None of the above, but in this section

Keywords
algebraic Riccati equation condition nonlinear matrix equation matrix golden mean structured doubling algorithm

Citation

Chiang, Chun-Yueh; Chu, Eric King-Wah; Lin, Wen-Wei. A NOTE ON GOLDEN MEANS, NONLINEAR MATRIX EQUATIONS AND STRUCTURED DOUBLING ALGORITHMS. Taiwanese J. Math. 14 (2010), no. 3A, 955--972. doi:10.11650/twjm/1500405876. https://projecteuclid.org/euclid.twjm/1500405876


Export citation

References

  • T. Ando, C. K. Li and R. Mathias, Geometric means, Lin. Alg. Appl., 385 (2004), 305-334.
  • P. Benner and H. Fa$\beta$bender, On the solution of the rational matrix equation $X=Q+LX^{-1}L^\top$, EURASIP J. Adv. Signal Proc., Special issue on “Numerical Linear Algebra in Signal Processing Application", Vol. 2007, Article ID 21850, 10 pages, 2007.
  • R. Bhatia and J. Holbrook, Riemannian geometry and matrix geometric means, Lin. Alg. Appl., 3413 (2006), 594-618.
  • E. K.-W. Chu, H.-Y. Fan, W.-W. Lin and C.-S. Wang, A structure-preserving doubling algorithm for periodic discrete-time algebraic Riccati equations, Int. J. Control, 77 (2004), 767-788.
  • E. K.-W. Chu, H.-Y. Fan and W.-W. Lin, A structure-preserving doubling algorithm for continuous-time algebraic Riccati equations, Lin. Alg. Applic., 396 (2005), 55-80.
  • J. C. Engwerda, On the existence of a positive solution of the matrix equation $X + A^{\top} X^{-1} A = I$, Lin. Alg. Appl., 194 (1993), 91-108.
  • J. C. Engwerda, A. C. M. Ran and A. L. Bijkeboer, Necessary and sufficient conditions for the existence of a positive solution of the matrix equation $X + A^* X^{-1} A = Q$, Lin. Alg. Appl., 186 (1993), 255-275.
  • A. Ferrante and B. Levy, Hamiltonian solutions of the equation $X = Q+NX^{-1}N^*$, Lin. Alg. Applic., 247 (1996), 359-373.
  • C. H. Guo and P. Lancaster, Iterative solution of two matrix equations, Math. Comp., 68 (1999), 1589-1603.
  • N. J. Higham, Computing real square roots of a real matrix, Lin. Alg. Appl., 88/89 (1987), 405-430.
  • N. J. Higham, Accuracy and Stability of Numerical algorithms, 2nd ed., Society for Industrial Applied Mathematics, Oxford, UK, 2002.
  • R. A. Horn and C. R. Johnson, Topics in Matrix Analysis, Cambridge University Press, Cambridge, 2002.
  • I. G. Ivanov, V. I. Hasanov and F. Uhlig, Improved methods and starting values to solve the matrix equations $X \pm A^* X^{-1} A = I$ iteratively, Math. Comp., 74 (2005), 263-278.
  • P. Lancaster and L. Rodman, Algebraic Riccati Equations, Oxford University Press, Oxford, UK, 1995.
  • J. D. Lawson and Y. Lim, The geometric mean, matrices, metrics, and more, Amer. Math. Monthly, 108 (2001), 797-812.
  • Y. Lim, The matrix golden mean and its applications to Riccati matrix equations, SIAM J. Matrix Anal. Appl., 29 (2006), 54-66.
  • W.-W. Lin and S.-F. Xu, Convergence Analysis of Structure-Preserving Doubling Algorithms for Riccati-Type Matrix Equations, SIAM J. Matrix Anal. Appl., 28 (2006), 26-39.
  • B. Meini, Efficient computation of the extremme solutions of $X + A^* X^{-1} A = Q$ and $X - A^*X^{-1} A = Q$, Math. Comp., 71 (2002), 1189-1204.
  • B. Meini, The matrix square root from a new functional perspective: theoretical results and computational issues, SIAM J. Mastrix Anal. Appl., 26 (2005), 362-376.
  • M. Moakher, A differential geometric approach to the geometric mean of symmetric positive-definite matrices, SIAM J. Mastrix Anal. Appl., 26 (2005), 735-747.